Alert archive / Louisiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 79, NWS Lake Charles, LA

August 10, 2012Avoyelles Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 10, 2012, 5:49 AM CDT for Avoyelles Parish, Rapides Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2012, 5:49 AM CDT (10:49 UTC)
Expired
Aug 10, 2012, 6:45 AM CDT
In force
56 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Avoyelles Parish, LA, Rapides Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2012-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2012-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2742 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

803 
WUUS54 KLCH 101049
SVRLCH
LAC009-079-101145-
/O.NEW.KLCH.SV.W.0079.120810T1049Z-120810T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
549 AM CDT FRI AUG 10 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN AVOYELLES PARISH IN CENTRAL LOUISIANA...
  THIS INCLUDES EFFIE...
  NORTHEASTERN RAPIDES PARISH IN CENTRAL LOUISIANA...

* UNTIL 645 AM CDT

* AT 549 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH...14 MILES NORTH OF EFFIE...
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KOLIN BY 600 AM CDT...
  DEVILLE BY 605 AM CDT...
  CENTERPOINT BY 615 AM CDT...
  RUBY AND POLAND BY 625 AM CDT...
  EFFIE BY 630 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3147 9216 3141 9215 3136 9207 3134 9207
      3135 9203 3132 9200 3129 9201 3126 9199
      3126 9195 3130 9192 3129 9187 3126 9194
      3126 9199 3124 9199 3111 9231 3144 9243
      3148 9223
TIME...MOT...LOC 1049Z 330DEG 17KT 3139 9223

$$

21
1 follow-up statement
872 
WWUS54 KLCH 101113
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
613 AM CDT FRI AUG 10 2012

LAC009-079-101145-
/O.CON.KLCH.SV.W.0079.000000T0000Z-120810T1145Z/
RAPIDES LA-AVOYELLES LA-
613 AM CDT FRI AUG 10 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR NORTHWESTERN AVOYELLES AND NORTHEASTERN RAPIDES PARISHES...

AT 610 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM ON RADAR CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED NEAR DEVILLE..MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHEAST OF RUBY BY 625 AM CDT...
  EFFIE BY 630 AM CDT...

LAT...LON 3147 9216 3141 9215 3136 9207 3134 9207
      3135 9203 3132 9200 3129 9201 3126 9199
      3126 9195 3130 9192 3129 9187 3126 9194
      3126 9199 3124 9199 3111 9231 3144 9243
      3148 9223
TIME...MOT...LOC 1113Z 330DEG 17KT 3129 9216

$$
MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:29 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 10, 3:29 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
329 AM CDT FRI AUG 10 2012

.DISCUSSION...COLD FRONT CURRENTLY DRAPED THROUGH NE-SW
ARKANSAS...THEN ARCING ACROSS NORTH TEXAS. RADAR SHOWING CLUSTERS OF
CONVECTION ONGOING SOUTH OF BOUNDARY ACROSS EAST TEXAS AND
LOUISIANA. MID-LEVEL SYNOPTIC TROF NOW ADVANCING EAST OF THE
AREA...BUT SUFFICIENT MOISTURE POST-TROF FOR CONTINUED ACTIVITY
TODAY AS IMPULSES DROP S/SE THROUGH NORTHERLY FLOW ALOFT AHEAD OF
FRONT.

THUS SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST AGAIN
TODAY...WITH BEST CHANCES EAST...TAPERING OFF TO THE WEST.
COLD FRONT PROGGED TO ADVANCE SOUTH INTO CENTRAL LOUISIANA THIS
EVENING AND REACH THE COAST TOWARD SUNRISE SATURDAY WHERE IT IS
EXPECTED TO STALL. WILL BE MAINTAINING RAIN CHANCES INTO SATURDAY
AS A WEAK WAVE DEVELOPS ALONG THE BOUNDARY AND ADVANCES EAST ACROSS
COASTAL LOUISIANA.

ADDED NOTE...SURFACE ANALYSIS SHOWING SBCAPES IN A 2-4K J/KG
RANGE ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR.
ADDITIONALLY...AN ENHANCED ZONE OF LOW LEVEL CONVERGENCE IS IN
PLACE ACROSS THIS AREA. COULD SEE SOME RATHER HEALTHY STORMS
DEVELOP AS IMPULSES AS WELL AS CONVECTIVE OUTFLOWS MIGRATE INTO
THIS AREA.

&&

.MARINE...WIND WILL GENERALLY REMAIN LIGHT AND SEAS LOW INTO THE
COMING WEEK AS HIGH PRESSURE CONTINUES TO RIDGES ACROSS THE
NORTHERN GULF. SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH
LATE IN THE WEEKEND AS HIGH PRESSURE AND MUCH DRIER AIR ALOFT
BECOMES REESTABLISHED OVER THE NORTHWEST GULF.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  92  77  91  75  92 /  40  30  30  10  10
KBPT  93  77  91  77  93 /  30  30  30  10  10
KAEX  93  73  91  71  94 /  40  20  20   0   0
KLFT  90  75  89  73  93 /  50  30  30  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&

MARCOTTE
Hazardous weather outlook, Aug 10, 4:00 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
400 AM CDT FRI AUG 10 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110900-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
400 AM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. TYPICAL BRIEF
HEAVY RAINS AND CONSIDERABLE CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THIS ACTIVITY. NO ORGANIZED SEVERE THUNDERSTORMS ARE
ANTICIPATED...BUT A PULSE THUNDERSTORM BRIEFLY REACHING SEVERE LIMITS
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE INTO SATURDAY
AS A WEAK COLD FRONT SLIDES ACROSS THE FORECAST AREA AND STALLS
NEAR THE COAST. AS WILL BE THE CASE TODAY...NO ORGANIZED SEVERE
THUNDERSTORMS ARE ANTICIPATED....BUT A PULSE THUNDERSTORM BRIEFLY
REACHING SEVERE LIMITS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE REQUIRED.

GMZ430-432-435-450-452-455-470-472-475-110900-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
400 AM CDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY...WITH
CHANCES LOWERING GOING INTO THE NEW WEEK.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Aug 10, 12:31 AM CDT, 5 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1231 AM CDT FRI AUG 10 2012

LAZ028-029-032-033-100630-
ST. LANDRY LA-RAPIDES LA-EVANGELINE LA-AVOYELLES LA-
1231 AM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...RAPIDES...EVANGELINE
AND AVOYELLES PARISHES UNTIL 130 AM CDT...

AT 1228 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTHWEST OF HESSMER...MOVING SOUTH AT 20
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CHENEYVILLE AND COTTONPORT BY 1245 AM...
  BUNKIE AND EVERGREEN BY 1255 AM...
  GOUDEAU BY 115 AM...
  MORROW AND BIG CANE BY 125 AM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3079 9197 3085 9235 3117 9227 3115 9206

RUA
Local storm report, Aug 10, 2:34 AM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
234 AM CDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TSTM WND DMG     10 W WOODWORTH          31.15N 92.67W
08/10/2012                   RAPIDES            LA   PUBLIC

            TREE DOWN IN ELMER...RAPIDES PARISH LOUISIANA

&&

JTRARES
Special weather statement, Aug 10, 2:39 AM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
239 AM CDT FRI AUG 10 2012

LAZ027-030>033-042-043-100845-
ST. LANDRY LA-EVANGELINE LA-BEAUREGARD LA-ALLEN LA-ACADIA LA-
VERNON LA-JEFFERSON DAVIS LA-
239 AM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR ST. LANDRY...EVANGELINE...
BEAUREGARD...ALLEN...ACADIA...VERNON AND JEFFERSON DAVIS PARISHES
UNTIL 345 AM CDT...

AT 235 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 15 MILES NORTH OF MITTIE TO 9 MILES
NORTHEAST OF MAMOU...MOVING SOUTH AT 35 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  ALLEN PARISH AIRPORT AND REDDELL BY 245 AM...
  BOND...GRANT AND CHATAIGNIER BY 250 AM...
  SAVOY...DURALDE AND OBERLIN BY 300 AM...
  DRY CREEK AND EUNICE BY 305 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3092 9294 3071 9228 3023 9234 3052 9317
Special weather statement, Aug 10, 5:29 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
529 AM CDT FRI AUG 10 2012

LAZ028-029-101130-
RAPIDES LA-AVOYELLES LA-
529 AM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND AVOYELLES PARISHES
UNTIL 630 AM CDT...

AT 525 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF ESLER REGIONAL AIRPORT...MOVING
SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  BALL BY 535 AM...
  PARADISE AND KINGSVILLE BY 540 AM...
  ESLER REGIONAL AIRPORT AND LIBUSE BY 545 AM...
  HOLLOWAY BY 550 AM...
  DEVILLE BY 600 AM...
  CENTERPOINT BY 610 AM...

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO NICKEL SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3147 9216 3141 9215 3136 9207 3134 9207
      3135 9203 3132 9200 3128 9200 3128 9195
      3130 9192 3128 9187 3127 9195 3128 9196
      3126 9200 3122 9234 3143 9247 3148 9223

JT

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:46 PM CDTSpecial Weather StatementLCHSt. Mary59 min
Aug 9, 11:18 PM CDTSevere Thunderstorm WarningLCHAvoyelles, Rapides72 min
Aug 10, 12:31 AM CDTSpecial Weather StatementLCHAvoyelles59 min
Aug 10, 1:34 AM CDTSevere Thunderstorm WarningLCHRapides, Vernon35 min
Aug 10, 1:49 AM CDTSevere Thunderstorm WarningLCHAllen, Evangeline, Rapides56 min
Aug 10, 2:39 AM CDTSpecial Weather StatementLCHAcadia, Allen, Evangeline66 min
Aug 10, 6:29 AM CDTSevere Thunderstorm WarningLCHAvoyelles37 min
Aug 10, 1:42 PM CDTSpecial Marine WarningLCH63 min
Aug 10, 2:31 PM CDTSpecial Weather StatementLCHSt. Mary59 min
Aug 10, 5:18 PM CDTSpecial Weather StatementLCHBeauregard57 min
Aug 10, 5:46 PM CDTSpecial Weather StatementLCHAllen59 min
Aug 10, 6:43 PM CDTSpecial Weather StatementLCHAllen, Rapides62 min
Aug 10, 6:50 PM CDTSevere Thunderstorm WarningLCHCalcasieu40 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.